A patient who has been suffering from severe diarrhea has developed hypokalemia and cardiac arrhythmias as a result. Which of the following treatments would most likely be ordered for this patient to correct the situation?

 

Want to Take FREE Nursing Practice Questions?

We have put together the World's Largest Bank of Nursing Practice Questions, and are letting you have access for FREE! You get to test out the system with 25 free nursing practice questions to start, and then memberships start at only a few bucks per month! Get started now for free - no credit card required!

Correct

- IV administration of potassium

- Oral intake of potassium by electrolyte preparations

- Encouraged intake of potassium-rich foods, such as bananas

- No intervention but continue to monitor the patients hemodynamic status

Rationale

Hypokalemia occurs when there is not enough potassium; this decrease in potassium can cause life-threatening arrhythmias. Although hypokalemia may be treated in various ways by adding potassium to the diet, if the condition is severe enough that it is causing heart conduction changes, the patient should receive potassium as soon as possible to correct the situation, preferably through an IV.

How Would You Rate The Quality of This Question?

We’re always trying to improve, so your feedback is vital to helping us make this resource as good as possible. Was it well written? Good content?

How Other Nurses Stack Up

78%

Answered The Question Correctly.